Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2002 Apr;36(4):617-20.

Effect of stress on international normalized ratio during warfarin therapy.

Author information

  • 1Department of Clinical and Administrative Services, College of Pharmacy, The University of Oklahoma Health Sciences Center, Oklahoma City, OK 73190-5040, USA. tony-hawk@ouhsc.edu

Abstract

OBJECTIVE:

To discuss the effect of stress on the international normalized ratio (INR) when patients are taking warfarin.

CASE SUMMARY:

Two patients at a pharmacist-managed anticoagulation clinic who were stable with anticoagulation developed elevated INR values after a stressful event occurred. All other factors known to elevate the INR were unchanged; furthermore, the INR values returned to the prior level of control after resolution of the stressful events.

DISCUSSION:

Management of anticoagulation with warfarin requires the knowledge of factors that may alter an INR. Many of these factors, such as dietary changes, illnesses, drug interactions, patient compliance, and physical activity, have been described. In spite of this understanding, many patients continue to experience variability in their INR values, suggesting there are other factors that can alter the INR that have not been fully described. The cases presented here demonstrate that stressful events, physical or psychological, can elevate the INR. The mechanism for this occurrence is unknown, but may be related to decreased metabolism of warfarin during stress.

CONCLUSIONS:

When an unexplained INR value exists, a stressor should be evaluated as a potential cause.

PMID:
11918508
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk